Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 255, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 28, 1997, 2:46 PM EDT for Campbell County, Tennessee. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 1997, 2:46 PM EDT (18:46 UTC)
- Expired
- Jul 28, 1997, 3:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Campbell County, TN
The radar
The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3105 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 281846 RRA SVRMRX TNC013-281945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 246 PM EDT MON JUL 28 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...CAMPBELL COUNTY AT 245 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN CAMPBELL COUNTY SOUTHEAST OF JACKSBORO MOVING EAST AT 10 MILES AN HOUR. THIS STORM LIKELY CONTAINS DAMAGING WINDS AND LARGE HAIL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:25 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 28, 2:25 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 225 PM EDT MON JUL 28 1997 A WK MID LVL TROUGH MOVING THROUGH THE CWA WL ONLY ADD TO THE THREAT OF SVR WX FOR TNT. WINDEX VALUES AROUND 70 KTS ALONG WITH A MAX-MIN THETAE DIFFERENCE OF MORE THAN 30 DEGS WL KEEP THE PRIMARY THREAT AS DMGG WET MICROBURTS. AFTER THIS MID LVL TROUGH ALONG WITH THE PRE-FNTL TROUGH PUSHES EAST OF THE CWA BY MIDNIGHT OR SO...I EXPECT THE CHCS FOR CONVECTION TO DIMINISH SOMEWHAT. STILL WOULD NOT GET TOO FANCY WITH TIMING ESPECIALLY WITH THE REAL FNT STILL TO OUR NORTH. THUS WOULD BLANKET THE AREA WITH AT LEAST CHC POPS FOR TNT. THE COLD FNT IS PROGGED TO REACH SW VA BY MORNING AND THEN SLOWLY PUSH THROUGH THE REMAINDER OF THE CWA DURING THE DAY ON TUESDAY. SW VA AND NE TN MAY HAVE A LINGERING SHRA EARLY SO A SMALL POP WL STILL BE NEEDED HERE. WOULD GO WITH CHC FOR MOST AREAS EXCEPT GOOD CHC FOR SE TN AND SW NC. DUE TO THE PROXIMITY FO THE FNT ACROSS SE TN AND SW NC DURING THE LATE AFTN/EVE HOURS ON TUE WE WL NEED TO CONTINUE AT LEAST SMALL POPS FOR THIS RGN FOR THE EARLY PART OF THE THIRD PD. THE LOWER HUMIDITIES WL REALLY BEGIN TO MAKE ITS PRESENCE FELT TUE NIGHT AND CONTINUE THIS TREND INTO WED. A MUCH MORE COMFORTABLE AIRMASS WITH DEWPOINTS AND TEMPS AT LEAST TEN DEGS LOWER THAN TDA. MB
In the hours before
Special weather statement, Jul 28, 11:30 AM EDT, 3 hours 16 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005- 006-008-290400- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 1130 AM EDT MON JUL 28 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA FOR THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL CONTINUE TO DROP SOUTH ACROSS THE OHIO VALLEY THIS AFTERNOON AND TONIGHT. THE COLD FRONT WILL APPROACH SOUTHWEST VIRGINIA AND THE NORTHERN PORTIONS OF TENNESSEE BY TUESDAY MORNING. AHEAD OF THE COLD FRONT THE AIRMASS WILL BE VERY MOIST AND UNSTABLE. THEREFORE STRONG TO EVEN SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE WILL INITIALLY BE MOST NUMEROUS ACROSS THE AREAS TO THE NORTH OF TENNESSEE. HOWEVER BY TONIGHT THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS MOST OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE FROM DAMAGING WINDS AND VERY HEAVY RAIN. SPOTTER GROUPS ANSD EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO MONITOR THIS SITUATION AND BE PREPARED FOR POSSIBLE ACTIVATION. STAY TUNED TO YOUR NOAA WEATHER RADIO FOR THE LATEST INFORMATION. MB
Special weather statement, Jul 28, 11:33 AM EDT, 3 hours 13 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005- 006-008-290400- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 1130 AM EDT MON JUL 28 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA FOR THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL CONTINUE TO DROP SOUTH ACROSS THE OHIO VALLEY THIS AFTERNOON AND TONIGHT. THE COLD FRONT WILL APPROACH SOUTHWEST VIRGINIA AND THE NORTHERN PORTIONS OF TENNESSEE BY TUESDAY MORNING. AHEAD OF THE COLD FRONT THE AIRMASS WILL BE VERY MOIST AND UNSTABLE. THEREFORE STRONG TO EVEN SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE WILL INITIALLY BE MOST NUMEROUS ACROSS THE AREAS TO THE NORTH OF TENNESSEE. HOWEVER BY TONIGHT THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS MOST OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE FROM DAMAGING WINDS AND VERY HEAVY RAIN. SPOTTER GROUPS ANSD EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO MONITOR THIS SITUATION AND BE PREPARED FOR POSSIBLE ACTIVATION. STAY TUNED TO YOUR NOAA WEATHER RADIO FOR THE LATEST INFORMATION. MB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:18 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 27 min |
| Jul 28, 1:06 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 69 min |
| Jul 28, 1:40 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 65 min |
| Jul 28, 2:36 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 69 min |
| Jul 28, 2:41 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 49 min |
| Jul 28, 2:59 PM EDT | Severe Thunderstorm Warning | MRX | Union | 61 min |
| Jul 28, 3:17 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 58 min |
| Jul 28, 3:59 PM EDT | Severe Thunderstorm Warning | MRX | Cumberland | 46 min |
| Jul 28, 4:32 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 43 min |
| Jul 28, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | Cumberland | 30 min |
| Jul 28, 5:02 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 43 min |
| Jul 28, 5:09 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.